Transfusion-related acute lung injury (TRALI) is a rare but potentially fatal reaction to blood products.
TRALI (pronounced TRAH-lee) is the leading cause of morbidity and mortality of all transfusion reactions, but it is a difficult diagnosis and easily missed, according to Richard Dick Verstraete, RN, MA, CCRN, head nurse of the cardiovascular recovery room at Washington Hospital Center, Washington.
Bedside nurses need to be constantly vigilant when transfusing any blood product. Even a rare reaction like TRALI can be fatal, says Verstraete.
Similar to adult respiratory distress syndrome, TRALI is an acute lung injury caused directly by a reaction to a blood product. The pathophysiology of TRALI includes increased microvascular permeability, resulting in leakage of fluid and protein into the lungs characterized by respiratory distress. Symptoms range from mild to severe and include dyspnea, hypotension, cyanosis, noncardiogenic pulmonary edema, hypoxia, tachycardia, and fever.
Any blood product can cause TRALI, including fresh frozen plasma, packed red blood cells, cryoprecipitate, bone marrow used in transplants, intravenous immunoglobin, whole blood, and platelets. TRALI is most common and most severe in patients who have received blood products that contain large amounts of plasma, especially fresh frozen plasma, platelets, and whole blood.
TRALI vs. TACO
TRALI usually occurs within the first two hours after the start of a transfusion, but can happen as long as six hours later. Patients with TRALI can become severely hypoxic, with oxygen saturation levels in the 60% to 70% range, even with oxygen therapy, according to Verstraete. The first thought is often that the patient is experiencing fluid overload referred to as transfusion-associated circulatory overload (TACO), he says.
TACO usually results from a rapid or massive transfusion, which overloads a patient with too much circulating volume. Signs and symptoms are because of hydrostatic pressure created by volume overload and include dyspnea, hypertension, peripheral edema, and cardiogenic pulmonary edema.
Both TRALI and TACO can present as respiratory difficulties, including dyspnea, and low-pulse oxygen saturation readings. Patients with TACO present with hypertension, while most patients with TRALI are hypotensive. Clinicians need to consider in a small minority of cases, patients with TRALI may first be hypertensive before becoming hypotensive and TRALI and TACO can occur simultaneously.
To correct volume overload, treatment for TACO includes the administration of the diuretic furosemide (Lasix). Because TRALI and TACO have similar symptoms, a definitive differential diagnosis is vital before considering treatment with furosemide, which can put a hypotensive patient with TRALI into intractable hypotension.
O2, O2, O2
Treatment of TRALI includes oxygen therapy delivered either via nasal cannula, venti-mask, or nonrebreather mask as needed to maintain oxygen saturation above 90%. Pronation therapy, positioning patients on their stomachs for at least 12 hours, also can be helpful.
Patients with mild cases of TRALI do not become hemodynamically compromised and only may need temporary oxygen therapy and general supportive care. These patients generally have a good prognosis.
About 15% of patients with TRALI need to be intubated and mechanically ventilated, according to Verstraete. Treatment also may include fluid resuscitation with either crystalloids or colloids, and albumin has been shown to be beneficial for volume replacement. A vasopressor may be used for refractory hypotension.
Clinical improvement is usually seen within two to four days, but TRALI does have a mortality rate ranging from 5% to 25%, with lower rates predominating, says Verstraete.
Reducing future risk
The future risk of developing TRALI may be reduced because of anticipated changes in blood donation and administration procedures that are a success in the United Kingdom. Clinicians there use far less fresh frozen plasma than in the U.S., and plasma is no longer accepted from female donors. Plasma from multiparous female donors can carry human leukocyte antigen (HLA)-specific antibodies that react to the antigens of the person receiving the blood product.
Another mechanism that can cause TRALI is when stored blood products develop active lipids that can attack the neutrophils, a process that leads to rupturing and destroying the lungs endothelial lining.
Prevention strategies may include screening donors for HLA-specific antibodies, not accepting donations from donors previously implicated in TRALI, using younger and leukoreduced blood products, and not using fresh frozen plasma from multiparous female donors. Benefits and risks need to be weighed carefully when considering transfusion.
Catherine Spader, RN, is a contributing writer for Nursing Spectrum.
To comment, e-mail [email protected]